About this Journal Submit a Manuscript Table of Contents
Mediators of Inflammation
Volume 2012 (2012), Article ID 928123, 6 pages
http://dx.doi.org/10.1155/2012/928123
Review Article

Sterile Endophthalmitis after Intravitreal Injections

1Retina and Vitreous Unit, Instituto Oftlamológico Gómez-Ulla, 15705 Santiago de Compostela, Spain
2Department of Ophthalmology, Second University of Naples, 81100 Naples, Italy
3Department of Ophthalmology, University Hospital Complex of Santiago de Compostela, 15706 Santiago de Compostela, Spain

Received 1 July 2012; Accepted 7 August 2012

Academic Editor: Mario R. Romano

Copyright © 2012 Joaquín Marticorena et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Sterile endophthalmitis appears as an infrequent complication of intravitreal injections and seems to develop mainly in the context of the off-label use of drugs that have not been conceived for intravitreous administration. The aetiology of sterile endophthalmitis, independently of the administered drug, remains uncertain and a multifactorial origin cannot be discarded. Sterile inflammation secondary both to intravitreal triamcinolone acetonide and to intravitreal bevacizumab share many characteristics such as the acute and painless vision loss present in the big majority of the cases. Dense vitreous opacity is a common factor, while anterior segment inflammation appears to be mild to moderate. In eyes with sterile endophthalmitis, visual acuity improves progressively as the intraocular inflammation reduces without any specific treatment. If by any chance the ophthalmologist is not convinced by the sterile origin of the inflammation, this complication must be treated as an acute endophthalmitis because of the devastating visual prognosis of this intraocular infection in the absence of therapy.